Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Detroit, MI

April 7, 2020Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 7, 2020, 10:47 PM EDT for Lenawee County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 10:47 PM EDT (02:47 UTC)
Expired
Apr 7, 2020, 11:30 PM EDT
In force
43 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 106 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 10:58 PM EDTHAIL 1.5Morenci, MIPICTURE SHARED ON SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:18 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KDTX 080247
SVRDTX
MIC091-080330-
/O.NEW.KDTX.SV.W.0013.200408T0247Z-200408T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
1047 PM EDT Tue Apr 7 2020

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Lenawee County in southeastern Michigan...

* Until 1130 PM EDT.

* At 1046 PM EDT, a severe thunderstorm was located over Hudson,
  moving southeast at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Clayton around 1050 PM EDT.
  Morenci around 1055 PM EDT.

Other locations impacted by this severe thunderstorm include Seneca,
Manitou Beach-Devils Lake, Lime Creek, Munson, Ogden Center,
Canandaigua, Palmyra, Sand Creek, Rome Center and Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 8435 4200 8418 4187 8377 4172 8376
      4171 8436
TIME...MOT...LOC 0246Z 294DEG 43KT 4185 8435 

HAIL...1.25IN
WIND...<50MPH
 
$$

SC
2 follow-up statements
141 
WWUS53 KDTX 080301
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1101 PM EDT Tue Apr 7 2020

MIC091-080330-
/O.CON.KDTX.SV.W.0013.000000T0000Z-200408T0330Z/
Lenawee MI-
1101 PM EDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHERN LENAWEE COUNTY...

At 1101 PM EDT, a severe thunderstorm was located near Morenci,
moving southeast at 50 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southern Lenawee County, including the following locations... Seneca,
Lime Creek, Munson, Ogden Center, Canandaigua, Palmyra, Sand Creek,
Rome Center, Jasper and Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 8435 4196 8405 4187 8377 4172 8376
      4171 8436
TIME...MOT...LOC 0301Z 294DEG 43KT 4178 8413 

HAIL...1.25IN
WIND...<50MPH
 
$$

SC
118 
WWUS53 KDTX 080320
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1120 PM EDT Tue Apr 7 2020

MIC091-080330-
/O.EXP.KDTX.SV.W.0013.000000T0000Z-200408T0330Z/
Lenawee MI-
1120 PM EDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LENAWEE COUNTY WILL
EXPIRE AT 1130 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

LAT...LON 4194 8435 4196 8405 4187 8377 4172 8376
      4171 8436
TIME...MOT...LOC 0320Z 294DEG 43KT 4169 8387 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:39 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 7, 6:39 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
639 PM EDT Tue Apr 7 2020

.AVIATION...

The passage of a low pressure system and associated warm front
across cntl/srn Lower Mi combined with an influx of warm moist and
unstable air will support numerous thunderstorms this evening. Steep
mid level lapse rates, the degree of instability overhead and a
strong low-mid level wind field suggests strong to severe storms. Hi
res model solutions indicate the thunderstorms now approaching from
the west will undergo some upscale growth/improved organization as
they traverse Se Mi in the 00Z to 04Z time frame. So there is a
potential for more organized storms with high winds to have an
impact on locations from FNT south. The storms will exit east rather
quickly in the 03 to 04Z time frame. This will open the door for
some MVFR based stratus during the overnight/early Wed morning as
post frontal cold air advection undercuts the remnant deep layer
moisture. A push of warmer and drier low level air will advance
across Se Mi in the 14 to 16Z time frame on Wed, effectively eroding
lingering stratus.

For DTW...Based on upstream radar and latest hi res guidance, the
most probable time period for thunderstorms to impact metro will be
between 02Z and 04Z. The current forecast carries some strong winds
with these storms which continues to look reasonable. The warm front
has lifted northeast of metro, increasing the likelihood of surface
based thunderstorms which will make strong wind gusts to the surface
more probable.

DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet overnight and Wednesday morning.

* High for thunderstorms tonight between 02-04Z.

&&

.PREV DISCUSSION...
Issued at 420 PM EDT Tue Apr 7 2020

DISCUSSION...

A respectable early season severe weather event continues organizing
during the late afternoon and is on track to affect SE Michigan this
evening. Late afternoon satellite imagery and surface observations
indicate breaks in the low clouds along and south of the warm front
that has reached the I-96 corridor and was making a run at I-69 as
of 4 PM. This sets up the target area for surface based storm
initiation from the surface low center over southern Wisconsin
southward along the cold front. The upper level wave also has a
chance to erode the cap eastward along the warm front near the Lake
Michigan shoreline. Surface based activity then merges with ongoing
elevated storms moving into central Lower Michigan. The setup
presents a chance of multiple storm modes capable of the full range
of weather hazards from large hail to damage wind and tornado risk.
Surface temperatures rising into the lower 70s in SW Lower Michigan
are helping to lift surface based CAPE toward 2000 J/kg as mid level
lapse rate reaches 8 C/km. The result is a deep instability profile
with mid level density in the hail growth thermal regime. Hourly
mesoanalysis also indicates a strong effective wind shear profile
near 50 knots along with 0-3 km helicity in excess of 300 m2/s2
along and south of the warm front. These parameters support the full
spectrum of convective modes generally starting out discrete and
then growing rapidly upscale into linear mode while becoming
increasingly forward propagating. Large hail is more likely early on
both in surface based and elevated storms before transitioning to a
damaging wind threat as convection matures. The tornado threat is
higher than usual both in discrete supercells early in the event and
possibly within mesovortex circulations in the line segments and
bows during the mid and late portions of the event which is expected
to end by midnight.

Passage of the system tonight brings weak high pressure behind for
Wednesday. There is not much of a temperature cool-down as light
west wind and afternoon sunshine help return temperatures into the
60s for one more day. Stronger low pressure moving through northern
Ontario sets the stage for another round of showers with a cold
front Wednesday night. This front brings in gusty west wind for
Thursday which carries in colder air to start a period of below
normal temperatures heading into the weekend.

MARINE...

Low pressure moving through the central Great Lakes tonight brings a
pattern of showers and strong to severe thunderstorms as the primary
marine weather concern tonight. High pressure temporarily builds in
from the Plains on Wednesday before additional wet weather arrives
Wednesday night. Low pressure moving across northern Ontario brings
a stronger cold front capable of supporting northwest gales Thursday
into Friday. Below normal temperatures move in with harsh marine
conditions expected until high pressure arrives to start the weekend
on Saturday.

HYDROLOGY...

Numerous showers and thunderstorms will move through southeast
Michigan tonight as the next round of rainfall occurs in an active
early to mid week period. Totals tonight average around a quarter
inch with localized higher amounts around a half inch possible
within any thunderstorms. A cold front sweeps showers and storms
eastward after midnight with a break expected during Wednesday
before the final round of rainfall arrives Wednesday night. Another
cold front supports this activity but without thunderstorms. The
quick hitting front currently favors rainfall totals below a quarter
inch. All told, these amounts are not expected to contribute to
flooding concerns, especially with breaks of time between systems
during Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Thursday afternoon through Friday morning for
     LHZ361>363-462>464.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...BT
MARINE.......BT
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 7, 4:23 PM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 PM EDT Tue Apr 7 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Thunderstorms capable of severe weather are likely tonight. The
strongest storms will be capable of hail up to golf ball size and
wind gusts near 70 mph along with a higher than normal tornado
threat. The primary window for severe weather is between 8 pm and
midnight. Storm motion will be from northwest to southeast at 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northwest winds are possible Thursday behind a strong cold
front. Wind gusts could exceed 35 mph during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Thunderstorms capable of severe weather are likely tonight mainly
south of Saginaw Bay. The strongest storms will be capable of hail
up to golf ball size and wind gusts near 60 knots along with a
higher than normal waterspout threat mainly toward Lake St Clair and
western Lake Erie. The primary window for severe weather is between
8 pm and midnight. Storm motion will be from northwest to southeast
at 30 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Watch is in effect for Thursday and Friday. Strong northwest
winds are possible behind a cold front with gales possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Local storm report, Apr 7, 9:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
954 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             PECK                    43.26N 82.82W
04/07/2020  E1.00 INCH       SANILAC            MI   911 CALL CENTER

            TIME BASED ON RADAR.

&&

AARNOLD
Local storm report, Apr 7, 9:56 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
956 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             3 SSE MIDLAND           43.58N 84.21W
04/07/2020  M1.00 INCH       MIDLAND            MI   PUBLIC

            NEAR THE INTERSECTION OF SALZBURG AND S SAGINAW ROAD.

&&

AARNOLD
Special weather statement, Apr 7, 9:57 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
957 PM EDT Tue Apr 7 2020

MIZ054-080245-
Tuscola MI-
957 PM EDT Tue Apr 7 2020

...SPECIAL WEATHER STATEMENT...

At 956 PM EDT, Doppler radar was tracking a strong thunderstorm over
Essexville, or near Bay City, moving east at 55 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Quanicassee around 1005 PM EDT.
  Fairgrove around 1010 PM EDT.
  Akron and Unionville around 1015 PM EDT.
  Caro around 1020 PM EDT.
  Cass City and Gagetown around 1030 PM EDT.

Other locations impacted by this storm include Deford, Colling,
Wilmot, Colwood, Wisner, Ellington, Gilford and Bay Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.

LAT...LON 4373 8347 4367 8346 4367 8312 4346 8311
      4346 8370 4363 8370 4362 8368 4372 8359
      4374 8353
TIME...MOT...LOC 0156Z 264DEG 48KT 4358 8383

Mann
Local storm report, Apr 7, 10:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1011 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             3 W GORDONVILLE         43.57N 84.44W
04/07/2020  M1.50 INCH       MIDLAND            MI   911 CALL CENTER

            NEAR THE INTERSECTION OF W STEWART ROAD AND S 8 MILE
            ROAD.

&&

AARNOLD
Special weather statement, Apr 7, 10:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1022 PM EDT Tue Apr 7 2020

MIZ054-062-080315-
Tuscola MI-Lapeer MI-
1022 PM EDT Tue Apr 7 2020

...SPECIAL WEATHER STATEMENT...

At 1022 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vassar, moving east at 60 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Mayville around 1035 PM EDT.
  Clifford around 1040 PM EDT.
  North Branch around 1045 PM EDT.
  Brown City around 1055 PM EDT.

Other locations impacted by this storm include Goodland Township,
East Dayton, Burnside, Tuscola, Kings Mill, Silverwood, Richville and
Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.

LAT...LON 4320 8346 4322 8346 4322 8354 4327 8370
      4345 8370 4341 8311 4333 8310 4333 8312
      4329 8312 4328 8300 4306 8299
TIME...MOT...LOC 0222Z 285DEG 51KT 4333 8356

Mann
Local storm report, Apr 7, 10:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1028 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             MELVIN                  43.18N 82.86W
04/07/2020  E1.75 INCH       SANILAC            MI   PUBLIC

            TIME ESTIMATED ON RADAR

&&

AARNOLD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:01 PM EDTSevere Thunderstorm WarningDTXBay, Midland11 min
Apr 7, 8:19 PM EDTSevere Thunderstorm WarningDTXLapeer, Tuscola41 min
Apr 7, 8:25 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw80 min
Apr 7, 8:29 PM EDTSevere Thunderstorm WarningDTXSanilac30 min
Apr 7, 8:41 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair64 min
Apr 7, 9:05 PM EDTSpecial Marine WarningDTX34 min
Apr 7, 9:12 PM EDTSevere Thunderstorm WarningDTXMidland31 min
Apr 7, 9:17 PM EDTSevere Thunderstorm WarningDTXWashtenaw47 min
Apr 7, 9:31 PM EDTSpecial Weather StatementDTXWayne44 min
Apr 7, 9:31 PM EDTSevere Thunderstorm WarningDTXBay, Saginaw28 min
Apr 7, 9:41 PM EDTSevere Thunderstorm WarningDTXMonroe42 min
Apr 7, 9:45 PM EDTSpecial Marine WarningDTX60 min
Apr 7, 9:57 PM EDTSpecial Weather StatementDTXTuscola48 min
Apr 7, 10:22 PM EDTSpecial Weather StatementDTXLapeer53 min
Apr 8, 4:14 PM EDTGale WarningDTX48 hr
Apr 8, 4:14 PM EDTSmall Craft AdvisoryDTX54 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.